I was just reviewing a 2012 webinar regarding DNR confirmation forms. It was said that a DNR confirmation form is a contraindication for transcutaneous pacing but not for synchronized cardioversion. Is this the case? And if so then why? Also, what about the administration of other ALS drugs such as Atropine, Dopamine, and Adenosine?
Cardioversion, specifically, is NOT listed as a contraindication under Point 1 of the DNR Form whereas Defibrillation and Transcutaneous Pacing (TCP) both ARE listed. These contraindications are treatments that the patient/Substitute Decision Maker (SDM) has decided upon as interventions that are not within the patients wishes.
Please note that if you are considering the use of cardioversion in a symptomatic patient "going-in-and-out-of-consciousness" as the Webinar details, you would have to review the case with the BHP as it carries a Mandatory Provincial Patch Point. The order may or may not be granted depending on patient, transport and situational factors. As Dr. Bradford points out in the webinar, "if the patient is suffering (from the condition), that could be a phone call to a physician to see (whether or not this intervention would be appropriate)".
Regarding Atropine, Dopamine, and Adenosine, these drugs are listed under Point 1 for the DNR Form as interventions that are considered resuscitation (and therefore contraindicated): "Advanced resuscitation drugs including, but not limited to, vasopressors, antiarrhythmic agents and opioid antagonists". Both Atropine and Adenosine are antiarrhythmic drugs. Dopamine is a vasopressor. Therefore, none of these 3 agents should be used in those patients with signed DNRs en route to hospital.
Note that this form is intentionally black-and-white to help prevent confusion and guide management for resuscitation for firefighters and paramedics. Once the patient arrives to the hospital, when there is time to go over more robust goals of care for the patient, vasopressors, antiarrhythmics and even TCP may be considered and utilized in a case-by-case basis. So, if you see plans change in-hospital, do not be alarmed.